In the case where an individual must be on a prednisone burst (or any other corticosteroid) diabetes management can often become very difficult. I had a 78 year old patient with diabetes who was fairly well managed. The A1C was hovering in the 7 range or lower and was on once daily Lantus dose of about 25 units and metformin 500 mg twice daily. Blood sugars were rarely above 200. The patient was in excruciating pain and was diagnosed with an rheumatoid arthritis flare requiring a burst of prednisone at 20 mg daily for 14 days and then scheduled to reevaluate. While receiving this prednisone burst, blood sugars were above 300 at times, and the Lantus was titrated up. I’ve certainly seen cases where blood sugars in the 400-500+ range is possible depending upon dose of prednisone etc. It’s really important to remember how these short term changes in medications can really throw off good management of a condition. Another important thing to remember about cases like this, is when that prednisone course is over, blood sugars in most cases will return back to baseline. If medications were adjusted during this burst, the doses may now need to be readjusted following completion.